Texas, 2003

High Wind in Texas, December 15, 2003

December 15, 2003 · NWS LUB · 18 events in 18 counties and zones

18 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 15, 3:00 AM CST, 8 hours earlier.

Area forecast discussion, Dec 15, 3:00 AM CST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
300 AM CST MON DEC 15 2003

.SHORT TERM...
HIGHLY ADVERTISED WIND STORM LOOKS RIGHT ON CUE FOR TODAY AS
VIGOROUS UPR TROUGH OVER THE SOUTHERN ROCKIES SWEEPS ACROSS WEST
TEXAS TODAY. LATEST ETA PROGS AN INTENSE CHANNELED VORT MAX WITH A
H50 MB JET STREAK AROUND 100 KTS ENTERING THE AREA AROUND NOON.
MEANWHILE...H70 MB GRADIENT WILL RAPIDLY TIGHTEN TO AROUND 100
DAM/200 NAUTICAL MILES WHICH EQUATES TO SUSTAINED WEST-SOUTHWEST SFC
WINDS OF AROUND 40 MPH WITH GUSTS TO 60+ PER LOCAL WIND DECISION
TREE. BROWN-OUT CONDITIONS ARE EXPECTED BY NOON WITH WIDESPREAD
BLOWING DUST REDUCING VISIBILITIES TO BTWN 3-5 MILES WITH ISOLATED
VSBYS LESS THAN 1 MILE NEAR OPEN FIELDS. WINDOW OF STRONGEST WINDS
STILL APPEARS TO OCCUR FROM APPROXIMATELY 10 AM TO 4 PM.

TEMPS WILL START OUT MILD THIS MORNING BUT WILL ONLY CLIMB INTO THE
50S TO LOWER 60S ON THE CAPROCK AS STRONG MID LEVEL COLD AIR
ADVECTION MIXES DOWN TO THE SFC. FURTHER EAST OVR THE LOW ROLLING
PLAINS...HIGHS WILL CLIMB WELL INTO THE 60S TO NR 70. AS TROUGH
SWINGS EAST DURG THE AFTN...COLD FRONT WILL BEGIN ITS MARCH
SOUTH...LIKELY THROUGH THE NORTHERN HALF OF THE CWFA BY SUNSET. MUCH
COLDER TONIGHT IN WAKE OF FRONT WITH LOWS DROPPING INTO THE 20S WITH
POSSIBLE UPR TEENS OVER FAVORED COLD AREAS NEAR MULESHOE TO DIMMITT.

.LONG TERM...
EXPANSIVE SURFACE HIGH PRESSURE WILL BUILD INTO WEST TEXAS FROM THE
CENTRAL ROCKIES ON TUESDAY DOWNSTREAM OF UPPER LEVEL RIDGE AXIS.
WINDS MAY BE GUSTY EARLY IN THE DAY...BUT EXPECT GRADIENT TO WEAKEN
DURING THE AFTERNOON ESPECIALLY OVER THE WESTERN COUNTIES. EXPECT A
COOL DAY...WITH TEMPERATURES STRUGGLING TO REACH 50 DEG CENTRAL
SOUTH PLAINS. WEAKENING NW FLOW ALOFT TO MAKE FOR A NICE DAY ON
WEDNESDAY WITH WEST WINDS...FULL SUN AND TEMPS WELL ABOVE AVERAGE.
MADE SOME CHANGES TO THE WINDS AND TEMPS ON THURSDAY WITH GFS
INDICATING A FRONT MOVING SOUTH ACROSS THE REGION...THIS IN WAKE OF
SHORTWAVE TROUGH RACING SE FROM CENTRAL PLAINS...WHICH WILL DEEPEN
UPPER TROUGH OVER THE EAST. NOT AS CONFIDENT IN LONGER RANGES AS
MEDIUM RANGE MODELS HAVE BEEN INCONSISTENT...BUT TREND IS TOWARD
MORE ZONAL PATTERN WITH NORTHERN STREAM WAVES BRINGING MOISTURE IN
ACROSS THE NORTHERN AND CENTRAL ROCKIES...IE NO CLOSED LOW OVER OUR
PART OF THE CONUS. PERHAPS ANOTHER FRONT AROUND SATURDAY.

&&

.FIRE WEATHER...
RED FLAG WARNING POSTED FOR ENTIRE AREA TODAY. RELATIVE HUMIDITIES
SHOULD GET CLOSE TO 15 PERCENT...FIRST NW AROUND 18Z AND THEN TOWARD
20Z ELSEWHERE. 20 FT WIND SPEEDS AT LEAST 30 TO 35 MPH...WITH GUSTS
TO 40-45 MPH. 10 METER (33 FT) WIND GUSTS TO 60 MPH EXPECTED. WINDS
SHOULD DIMINISH RAPIDLY SHORTLY AFTER SUNSET...ALONG WITH RISING
HUMIDITIES/FALLING TEMPS WITH COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       54  19  47  19 /   0  10   0   0
TULIA        57  21  48  21 /   0  10   0   0
PLAINVIEW    59  22  49  23 /   0  10   0   0
LEVELLAND    59  23  50  23 /   0   0   0   0
LUBBOCK      61  23  50  23 /   0  10   0   0
BROWNFIELD   61  24  51  24 /   0   0   0   0
CHILDRESS    67  28  51  26 /   0  10   0   0
SPUR         67  27  53  24 /   0  10   0   0
ASPERMONT    72  30  55  25 /   0  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING TODAY TXZ021-044.
     RED FLAG WARNING TODAY TXZ021-044.

&&

21/06
Hazardous weather outlook, Dec 15, 6:00 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK
600 AM CST MON DEC 15 2003

TXZ021>044-161200-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CST MON DEC 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

A FAST MOVING UPPER STORM SYSTEM WILL GENERATE GUSTY WESTERLY WINDS
OF 35 TO 45 MPH TODAY FROM LATE MORNING THROUGH MID TO LATE
AFTERNOON. SOME GUSTS UP TO 60 MPH WILL BE POSSIBLE THIS AFTERNOON.
BLOWING DUST MAY RESTRICT VISIBILITIES TO AROUND 3 MILES...LOCALLY
NEAR 1 MILE...FOR LOCATIONS ON THE CAPROCK. SEE THE HIGH WIND
WARNING ISSUED BY THIS OFFICE AT 4 AM CST MONDAY FOR FURTHER
DETAILS.

SURFACE DRYING GENERATED BY THE STRONG AND GUSTY WESTERLY WINDS WILL
RESULT IN A HIGH FIRE DANGER ACROSS THE SOUTH PLAINS AND LOW ROLLING
PLAINS TODAY. SEE THE RED FLAG WARNING ISSUED BY THIS OFFICE AT 4 AM
CST MONDAY FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind. Local standard time, as filed.

High Wind, Parmer

When
December 15, 11:00 AM CST to 3:30 PM CST
Where
Parmer forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

A strong upper level storm moved into the Southern Plains resulting in a very strong pressure gradient over West Texas. Westerly winds increased to 40 to 45 mph and gusted to as high as 67 mph over the South Plains area. The high wind turned over several tractor trailers on Interstate 27 between Lubbock and Plainview, blew down power lines, and produced minor damage to homes. Widespread blowing dust reduced the visibility to less than one quarter of a mile across much of the region. The West Texas Mesonet recorded a number of high wind events across the region during the late morning through mid afternoon hours. The measured peak wind gust at each of the stations exceeding high wind criteria follows: 67 mph gust 1 NE Morton in Cochran County, 65 mph gust at Reese Center in Lubbock County, 65 mph gust 3 N Plains in Yoakum County, 64 mph gust 2 NE Friona in Parmer County, 62 mph gust 1 NE Amherst in Lamb County, 62 mph gust 2 S Muleshoe in Bailey County, 61 mph gust 7 E Silverton in Briscoe County, 61 mph gust 3 N Hart in Castro County, 61 mph gust 2 NE Dimmitt in Castro County, 60 mph gust 6 S Anton in Hockley County, 60 mph gust 4 S Levelland in Hockley County, 60 mph gust 6 S Olton in Lamb County, and a 59 mph gust 1 S Plainview in Hale County.

High Wind, Bailey

When
December 15, 11:00 AM CST to 3:30 PM CST
Where
Bailey forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
December 15, 11:00 AM CST to 3:30 PM CST
Where
Briscoe forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Castro

When
December 15, 11:00 AM CST to 3:30 PM CST
Where
Castro forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Cochran

When
December 15, 11:00 AM CST to 3:30 PM CST
Where
Cochran forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Crosby

When
December 15, 11:00 AM CST to 3:30 PM CST
Where
Crosby forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Dickens

When
December 15, 11:00 AM CST to 3:30 PM CST
Where
Dickens forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

High Wind, Floyd

When
December 15, 11:00 AM CST to 3:30 PM CST
Where
Floyd forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Garza

When
December 15, 11:00 AM CST to 3:30 PM CST
Where
Garza forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

High Wind, Hale

When
December 15, 11:00 AM CST to 3:30 PM CST
Where
Hale forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Hockley

When
December 15, 11:00 AM CST to 3:30 PM CST
Where
Hockley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Lamb

When
December 15, 11:00 AM CST to 3:30 PM CST
Where
Lamb forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
December 15, 11:00 AM CST to 3:30 PM CST
Where
Lubbock forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Lynn

When
December 15, 11:00 AM CST to 3:30 PM CST
Where
Lynn forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

High Wind, Motley

When
December 15, 11:00 AM CST to 3:30 PM CST
Where
Motley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, Swisher

When
December 15, 11:00 AM CST to 3:30 PM CST
Where
Swisher forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Terry

When
December 15, 11:00 AM CST to 3:30 PM CST
Where
Terry forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
December 15, 11:00 AM CST to 3:30 PM CST
Where
Yoakum forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328931, 5328932, 5328933, 5328934, 5328935, 5328936, 5328937, 5328938, 5328939, 5328940, 5328941, 5328942, 5328943, 5328944, 5328945, 5328946, 5328947, 5329064.